Weight Gain From Steroids
Steroids (such as prednisone or dexamethasone) may cause your child to gain excess weight. Steroids can cause an increase in appetite and a build up (retention) of fluid. On steroids, your child:
- May gain weight especially in the face and belly
- Will be hungry and need to eat often
- Should have healthy snacks several times a day
- Should have limited amounts of salty foods, because salt causes fluid retention
- Will usually lose weight after the steroids are stopped
Many children lose weight during chemotherapy or radiation treatments. Your healthcare team will closely watch your child’s weight. If your child cannot eat enough to grow and stay healthy, talk to your healthcare provider about nutritional interventions (see below).
Suggestions to help your child maintain or gain weight include:
- Stock up on healthy foods that your child likes.
- Give small snacks or meals every 2 hours during the day.
- Try to add extra calories to foods your child likes, such as adding extra ice cream to a milkshake or spreading peanut butter on toast.
- Limit fluids during meals, as this will make your child feel full more quickly.
- Cook foods with strong flavors that may stimulate the appetite.
- Get your child involved in the cooking!
- Encourage activity before meals to increase appetite.
- Take advantage of the times your child wants to eat.
- Always have food that your child can access easily.
Nutritional Interventions (Oral, Tube Feeding, and TPN Methods)
The goals of nutritional intervention for a child with cancer are:
- To prevent or reverse nutritional deficits
- To promote normal growth and development
- To minimize complications and mortality
- To maximize the child’s quality of life
Helping a child with medical problems to stay well-nourished can be a challenging and frustrating process. Fortunately, there are several options.